How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified Physician
Category: Medical
Satisfied Customers: 64968
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, health, prevention, complementary medicine, etc.
24257177
Type Your Medical Question Here...
DrRussMD is online now
A new question is answered every 9 seconds

My son is battling heroin addiction. He is about 2 weeks

Customer Question

My son is battling heroin addiction. He is about 2 weeks into trying to kick the habit, but now has swollen, blue fingers on his left hand. He refuses to go to the ER. Is this a result of his addiction? Will it go away on it's own?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. David replied 1 year ago.

This is Dr. David

he could be having vasculitis causing swollen blue fingers on his left hand.

intravenous drug use and injection of drugs can cause injection of small pieces which can block blood vessels which can mimic vasculitis

this is an article about it.

http://www.medscape.com/viewarticle/410784_3

hopefully the blockage will pass.

he does need to go to the ER

it sounds like he is still injecting drugs at this point. he could be trying to crush up pills and inject them if he is despirate to get heroin in his system

he might benefit from getting treatment with naltrexone

let me know if you have other questions.

if done for now, please leave positive rating above the chat box so I can get credit for helping you today

we only get credit for helping clients after positive feedback

you can always reach me with "a question for Dr. David" in the medicine or oncology categories if you have any other questions

here is my website if you need to reach me again:

http://www.justanswer.com/medical/expert-dr-david/

Thanks for using JustAnswers.com

Expert:  DrRussMD replied 1 year ago.

Hello

Different expert here with a different answer.

This will NOT resolve on its own.

This can be , blood clot, infection, other as serious problems.

This is an emergency until proven otherwise.

A comprehensive addiction treatment program is needed. Naltrexone is not typically the first line approach by itself, and he needs much more than that. In fact, naltrexone alone has not been shown to be effective.

Get him to an addiction medicine specialist.

I am a double board certified, clinical, US doctor with over 20 years of experience.

Find me in medical anytime.

OK, so that is an initial answer….

Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Expert:  DrRussMD replied 1 year ago.

If you would like me to go into a comprehensive approach, which he will need after the emergency is taken care of, please click a positive on my answer page, then find me by request in medical.

"for Dr. Thomas only."

Please don'g forget a positive rating on the answer scale at the top of this page.

See this review of injection complications:

http://www.medscape.com/viewarticle/468419_3